A growing number of prescription drugs have been identified as leading to the problems associated with Raynaud’s phenomenon. Raynaud’s is a condition marked by constriction of the small arteries, resulting in restricted blood flow to the hands and feet.
While it has long been known that chemotherapy drugs and beta-blockers can induce Raynaud phenomenon, a recent examination of available literature has revealed new insights into effects of drugs on the condition. A broad variety of drugs pushed by the pharmaceutical industry are now emerging as potential causes of the disease.
Prescription drugs: An overlooked cause of restricted blood flow condition
The new review of studies, published in the British Journal of Clinical Pharmacology, uncovers a number of underlying mechanisms by which various prescription drugs cause symptoms of Raynaud’s disease, sometimes known as Raynaud’s phenomenon or Raynaud’s syndrome. The authors identified 12 specific classes of drugs responsible for Raynaud’s disease.
These drugs caused Raynaud’s disease through a variety of means. Among the mechanisms identified were neurotoxicity, decreased red blood cell deformability, sympathetic activation and endothelia dysfunction. The authors identified the effects of drugs on Raynaud’s, after reviewing published papers dating as far back as 1946.
The authors made note that despite their new findings, cancer treatment drugs and beta-blockers remain the type of medications most closely associated with onset of the disease. In fact, they found that the two cancer chemotherapy drugs, bleomycin and cisplatin, were among the most common linked to Raynaud’s disease.
The chemotherapy drug cisplatin, which goes under the brand names Platinol-AQ and platinol, is used primarily in the treatment of testicular, ovarian and bladder cancer. Bleomycin is used to combat a range of cancers, including penile and cervical cancers, as well as certain types of lymphoma.
In addition, researchers say there is evidence suggesting a possible involvement of a class of drugs known as tyrosine kinase inhibitors, or TKI. While it is unclear as to how these drugs cause the disease, the authors note evidence suggesting a possible involvement.
Reaction to drugs associated with secondary Raynaud’s disease
Approximately 5 to 10 percent percent of all American adults suffer from symptoms of Raynaud’s disease, with women nine times as likely to suffer from it as men. The disorder is diagnosed as one of two types, known as primary and secondary Raynaud’s. Primary develops on its own and is the most common form of the disease. It is found most often in women and in people living in cold areas.
It is the secondary from of Raynaud’s disease that is known to be caused by an external trigger. These include some other health issue, such as rheumatoid arthritis, lupus, carpal tunnel syndrome, or a reaction to certain prescription drugs, as noted above. In addition to these causes, the secondary form has been associated with certain chemicals as well as affecting repetitive use of vibrating equipment like jackhammers. It can also affect workers who are exposed to certain chemicals.